Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Mar 24, 2020, 10:55 PM EDT for 6 counties in Georgia. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2020, 10:55 PM EDT (02:55 UTC)
- Expired
- Mar 24, 2020, 11:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bartow County, GA, Cherokee County, GA, Cobb County, GA, Floyd County, GA, Paulding County, GA, Polk County, GA
The radar
The Atlanta radar (KFFC), 106 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 11:05 PM EDT | TSTM WND DMG | 4 Sw Kingston, GA | EMA CALLED TO REPORT LARGE NUMBER (50-60) TREES DOWN, SOME STRUCTURAL DAMAGE, AND A FLIPPED TRACTOR NEAR THE INTERSECTION OF MACEDONIA ROAD AND BOSS ROAD. |
| Mar 24, 11:05 PM EDT | TSTM WND DMG | 4 Sw Kingston, GA | A STORM SURVEY WAS CONDUCTED WITH ASSISTANCE FROM EMA. DAMAGE SURVEY INDICATED SEVERE WINDS AROUND 80 MPH CAUSED STRUCTURAL DAMAGE TO TWO BARNS AND UPROOTED 8-10 LARGE TREES. ADDITIONAL MINOR TREE DAMAGE WAS LOCATED AROUND THE SURVEY SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 8:44 PM EDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
444
WUUS52 KFFC 250255
SVRFFC
GAC015-057-067-115-223-233-250345-
/O.NEW.KFFC.SV.W.0042.200325T0255Z-200325T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1055 PM EDT Tue Mar 24 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Paulding County in northwestern Georgia...
Cherokee County in north central Georgia...
Northwestern Cobb County in north central Georgia...
Floyd County in northwestern Georgia...
Northern Polk County in northwestern Georgia...
Bartow County in northwestern Georgia...
* Until 1145 PM EDT.
* At 1055 PM EDT, a severe thunderstorm was located near Lindale, or
near Rome, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rome, Canton, Cartersville, Cedartown, Kennesaw, Woodstock,
Acworth, Holly Springs, Adairsville, Rockmart, Euharlee, Emerson,
Ball Ground, Aragon, Cave Spring, White, Waleska, Kingston,
Braswell and Taylorsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM EDT for northwestern
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3427 8522 3440 8503 3438 8499 3440 8498
3438 8497 3440 8495 3437 8439 3415 8441
3398 8458 3398 8496 3409 8542 3425 8545
TIME...MOT...LOC 0255Z 274DEG 54KT 3421 8510
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
556
WWUS52 KFFC 250307
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1107 PM EDT Tue Mar 24 2020
GAC115-233-250317-
/O.CAN.KFFC.SV.W.0042.000000T0000Z-200325T0345Z/
Floyd GA-Polk GA-
1107 PM EDT Tue Mar 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR FLOYD AND NORTHERN POLK
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM EDT for northwestern
Georgia.
LAT...LON 3409 8505 3418 8503 3421 8500 3422 8440
3415 8441 3398 8458 3398 8464
TIME...MOT...LOC 0307Z 285DEG 43KT 3415 8497
$$
GAC015-057-067-223-250345-
/O.CON.KFFC.SV.W.0042.000000T0000Z-200325T0345Z/
Paulding GA-Cherokee GA-Cobb GA-Bartow GA-
1107 PM EDT Tue Mar 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR NORTHEASTERN PAULDING...SOUTHWESTERN CHEROKEE...NORTHWESTERN COBB
AND SOUTHERN BARTOW COUNTIES...
At 1107 PM EDT, a severe thunderstorm was located over Euharlee, or 9
miles west of Cartersville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Canton, Cartersville, Kennesaw, Woodstock, Acworth, Holly Springs,
Euharlee, Emerson, Taylorsville, Hickory Flat, Kellogg Creek, Red Top
Mountain State Park, Oak Grove, Kennesaw State University, Little
River Landing, George Washington Carver St Pk, Lebanon, Stilesboro,
Hobgood Park and Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM EDT for northwestern
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3409 8505 3418 8503 3421 8500 3422 8440
3415 8441 3398 8458 3398 8464
TIME...MOT...LOC 0307Z 285DEG 43KT 3415 8497
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$436
WWUS52 KFFC 250322
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1122 PM EDT Tue Mar 24 2020
GAC015-057-067-223-250345-
/O.CON.KFFC.SV.W.0042.000000T0000Z-200325T0345Z/
Paulding GA-Cherokee GA-Cobb GA-Bartow GA-
1122 PM EDT Tue Mar 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR NORTHEASTERN PAULDING...SOUTHWESTERN CHEROKEE...NORTHWESTERN COBB
AND SOUTHEASTERN BARTOW COUNTIES...
At 1122 PM EDT, a severe thunderstorm was located near Emerson, or
2 miles south of Cartersville, moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Canton, Cartersville, Kennesaw, Woodstock, Acworth, Holly Springs,
Emerson, Hickory Flat, Kellogg Creek, Red Top Mountain State Park,
Oak Grove, Kennesaw State University, Little River Landing, George
Washington Carver St Pk, Lebanon, Stilesboro, Hobgood Park and
Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM EDT for northwestern
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3408 8495 3412 8494 3416 8481 3418 8465
3421 8440 3415 8441 3398 8458 3398 8464
TIME...MOT...LOC 0322Z 280DEG 42KT 3410 8476
HAIL...0.88IN
WIND...60MPH
$$938
WWUS52 KFFC 250340
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1140 PM EDT Tue Mar 24 2020
GAC015-057-067-223-250349-
/O.EXP.KFFC.SV.W.0042.000000T0000Z-200325T0345Z/
Paulding GA-Cherokee GA-Cobb GA-Bartow GA-
1140 PM EDT Tue Mar 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAULDING...
SOUTHWESTERN CHEROKEE...NORTHWESTERN COBB AND SOUTHEASTERN BARTOW
COUNTIES WILL EXPIRE AT 1145 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 100 AM EDT for northwestern
Georgia.
Remember, a Severe Thunderstorm Warning still remains in effect for
Cobb County until 1215 AM EDT.
LAT...LON 3408 8495 3412 8494 3416 8481 3418 8465
3421 8440 3415 8441 3398 8458 3398 8464
TIME...MOT...LOC 0339Z 274DEG 54KT 3408 8448
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 9:38 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 24, 9:38 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 938 PM EDT Tue Mar 24 2020 .UPDATE... Second round of convection pushing into north Georgia with scattered showers and isolated thunderstorms expected to push to the south and east across the area through early morning hours. A Tornado watch remains in affect for portions of northwest Georgia through 1 am. Only minor tweaks made to hourly temperatures and winds this evening. Updated forecast products issued shortly. && .PREV DISCUSSION... /Issued 343 PM EDT Tue Mar 24 2020/ SHORT TERM /Rest of today through Wednesday Night/... Main focus of fcst will largely be the strong to severe storm threat in the near term and tonight period. An upper shortwave looks to amplify some across the area late this afternoon into overnight. While a lingering wedge has persisted in the northeast, mainly from northern half of the Atlanta Metro over to Athens and northward, the other portion of the CWA has had more destabilization with some scattering of stratocu and increased daytime heating. The RAP even has an axis of progged SBCAPE getting up to near 1500 J/kg going into this evening ahead of the trough. With ample low and deep layer shear expected, the Slight to Marginal severe outlook looks well justified for damaging winds with any bowing segments, along with hail and isolated tornado threats. The HREF probs for STP greater than 1 do get above 90 percent for late afternoon into evening across mainly western portions of the CWA, though any localized interaction with the aforementioned wedge front could focus an increased risk for stronger rotating convection and will need to be monitored. Otherwise expecting a drying postfrontal regime for Wednesday and a switch to NW flow aloft. Should still be pleasant above normal temps getting into the 70s for most areas then lows in the upper 40s to 50s Wednesday night. Baker LONG TERM /Thursday through Tuesday/... The highlights of the extended forecast are above average temperatures with a couple dry days followed by a late weekend frontal passage. The forecast picks up on Thursday morning with northwesterly mid- /upper-level flow and a surface high sinking providing dry conditions through Friday. South to southwesterly lower and upper level flow returns on Saturday ahead of developing surface low over the Midwest region. PoPs increase through the day Saturday into Sunday as the associated cold front approaches and sweeps through the CWA. Models have come into better alignment with the timing of this system with some minor discrepancies in precipitation amounts, ranging between .01 and .25 inches. Medium range models bring in quasi-zonal flow with a weak surface high over the Ohio River Valley on Monday then begin major to have major disagreement through the rest of the extended forecast. Currently, the GFS has the development of a faster and more progressive mid-level over the Appalachians on Tuesday while the ECMWF has a more amplified mid-level trough with a surface low developing over the SE. Regardless, rain chances look to continue into early next week even though confidence remains low on potential system impacts. High temperatures should remain above average through the period, except on Sunday and Monday, thanks to the aforementioned cold front. Lows should remain above average through the rest of the extended. Morgan AVIATION.../Issued 754 PM EDT Tue Mar 24 2020/ 00Z Update... Mostly VFR across the TAF sites, with LIFR over areas east of ATL including AHN. Expect a brief improvement over the LIFR area ahead of the area of showers/isolated thunderstorms which should move across the TAF sites 05-11Z. Northern sites (ATL/RYY/PDK/FTY/AHN will drop to IFR after the storms move through with improvement to MVFR/VFR between 12-15Z. CSG/MCN will see MVFR with improvements after 14Z. Winds will shift from the SW at 10kts with some gusts to NW at 5-10kts after 12Z. //ATL Confidence...00Z Update... Medium confidence all elements. Atwell && .PRELIMINARY POINT TEMPS/POPS... Athens 60 58 74 51 / 50 80 20 5 Atlanta 78 60 72 52 / 100 80 20 5 Blairsville 60 52 65 46 / 90 90 30 5 Cartersville 68 58 71 49 / 30 90 20 5 Columbus 83 65 79 56 / 0 50 20 0 Gainesville 56 55 71 50 / 80 90 20 10 Macon 82 64 79 54 / 5 50 20 5 Rome 72 57 71 49 / 60 90 10 5 Peachtree City 82 60 74 51 / 30 80 20 0 Vidalia 83 68 82 57 / 0 30 30 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 AM EDT Wednesday for the following zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Gilmer... Gordon...Lumpkin...Murray...Pickens...Towns...Union...Walker... White...Whitfield. Tornado Watch until 1 AM EDT Wednesday for the following zones: Bartow...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray... Polk...Walker...Whitfield. && SHORT TERM...Atwell LONG TERM....Morgan AVIATION...Atwell
Hazardous weather outlook, Mar 24, 8:45 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 845 PM EDT Tue Mar 24 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251530- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 845 PM EDT Tue Mar 24 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered thunderstorms will continue across north Georgia through tonight. A few storms could be strong to severe, especially across northwestern Georgia. The main hazards will be strong to damaging winds, hail, and a brief tornado or two. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorms will be possible over North Georgia on Saturday and across the entire area on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Mar 24, 9:50 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
950 PM EDT Tue Mar 24 2020
GAZ001>004-011-019-250215-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-Floyd GA-
950 PM EDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN WHITFIELD...
SOUTHERN CATOOSA...WALKER...SOUTHWESTERN DADE AND NORTHEASTERN FLOYD
COUNTIES UNTIL 1015 PM EDT...
At 949 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Sulpher Springs, or 14 miles west of
Lafayette...moving east at 65 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief
tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Lafayette, Summerville, Trion, Tunnel Hill, Menlo, Naomi, Center
Post, Rising Fawn, Subligna, Suttles Mill, Noble, Wood Station, Lake
Marvin, Linwood, Beaumont, Villanow, Cloudland, Berryton, Everett
Springs and James H. Floyd State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3489 8504 3459 8506 3458 8507 3457 8506
3454 8506 3454 8509 3447 8509 3446 8511
3446 8516 3442 8549 3476 8556
TIME...MOT...LOC 0149Z 251DEG 58KT 3464 8553
WIND...50MPHSpecial weather statement, Mar 24, 10:34 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1034 PM EDT Tue Mar 24 2020
GAZ011-019-250300-
Chattooga GA-Floyd GA-
1034 PM EDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND FLOYD
COUNTIES UNTIL 1100 PM EDT...
At 1033 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fullerton, or 9 miles northeast of Cedar
Bluff...moving east at 55 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief
tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Rome, Cave Spring, Shannon, Lyerly, Pinson, Lindale, Coosa,
Chattoogaville, Armuchee and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3442 8510 3441 8511 3440 8510 3440 8503
3439 8502 3421 8502 3421 8505 3412 8505
3412 8543 3441 8549
TIME...MOT...LOC 0233Z 268DEG 48KT 3429 8545
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:50 PM EDT | Special Weather Statement | FFC | Chattooga, Walker | 25 min |
| Mar 24, 10:34 PM EDT | Special Weather Statement | FFC | Floyd | 26 min |
| Mar 24, 11:36 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, DeKalb, Fulton, Gwinnett | 18 min |
| Mar 24, 11:54 PM EDT | Special Weather Statement | FFC | Gwinnett | 36 min |
| Mar 25, 5:33 AM EDT | River Flood Warning | FFC | Gordon | 4 days |
| Mar 25, 5:33 AM EDT | River Flood Warning | FFC | Dawson, Forsyth | 7 hr |
| Mar 25, 5:43 AM EDT | River Flood Warning | FFC | Forsyth | 9 hr |
| Mar 25, 5:43 AM EDT | River Flood Warning | FFC | Fulton | 2 hr |
| Mar 25, 7:22 AM EDT | River Flood Warning | FFC | Cherokee | 22 hr |
| Mar 25, 7:22 AM EDT | River Flood Warning | FFC | Cobb, Fulton | 21 days |
| Mar 25, 9:26 AM EDT | River Flood Warning | FFC | Elbert, Madison, Oglethorpe | 15 hr |
| Mar 25, 12:01 PM EDT | River Flood Warning | FFC | Floyd | 6 days |
| Mar 25, 12:14 PM EDT | River Flood Warning | FFC | Floyd | 45 hr |
| Mar 25, 12:19 PM EDT | River Flood Warning | FFC | Floyd | 3 days |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.